Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 111, NWS Mobile, AL

October 19, 2004Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Oct 19, 2004, 7:08 PM CDT for Clarke County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2004, 7:08 PM CDT (00:08 UTC)
Expired
Oct 19, 2004, 7:30 PM CDT
In force
22 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Clarke County, AL

The radar

The Mobile radar (KMOB), 133 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 19, 6:20 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 200008
SVRMOB
ALC025-200030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
706 PM CDT TUE OCT 19 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CLARKE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 730 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SCYRENE...OR ABOUT 9 MILES NORTHEAST OF GROVE HILL...AND MOVING    
  SOUTHEAST AT 35 MPH. THIS STORM WILL BE MOVING INTO MONROE COUNTY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FINCHBURG BY 715 PM CDT
  FRANKLIN IN MONROE COUNTY BY 720 PM CDT
  FOUNTAIN AND KEITH BY 725 PM CDT
  MONROEVILLE AND WEST MONROEVILLE BY 730 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3186 8760 3171 8773 3141 8733 3159 8717

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 4:00 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Oct 19, 4:00 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT TUE OCT 19 2004

.SYNOPSIS...SERIES OF UPPER LEVEL SHORTWAVES MOVING EAST IN PRIMARILY
ZONAL FLOW ACROSS THE SOUTHERN STATES THIS AFTERNOON...WITH HEAD OF
UPPER JET OVER FORECAST AREA. COMBINATION OF MODERATE UPPER LEVEL
DIFFLUENCE...MODERATE INSTABILITY (LAPS ANALYSIS BETWEEN 2K TO 3K
J/KG)...AND PRECIPITABLE WATERS 150 TO 200 PERCENT OF NORMAL HAS
LEAD TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS THROUGHOUT THE
DAY. MOST OF CWA IN TORNADO WATCH UNTIL EARLY THIS EVENING.

&&

.SHORT TERM...BEST CHANCE OF HEAVY RAIN...AND BETTER DYNAMICS
SUPPORTIVE OF ROTATING THUNDERSTORMS THROUGH THE EVENING HOURS WILL
MAINLY BE CONFINED EAST OF A LINE FROM BUTLER AL TO PENSACOLA FL AS
MAIN ENERGY ASSOCIATED WITH UPPER SHORTWAVE SLIDES EAST. THEREFORE...
HAVE CANCELLED THE TORNADO WATCH FOR THE SOUTHEAST MISSISSIPPI
COUNTIES. SURFACE DEWPOINTS IN THE LOWER 70S...SOUTHWEST WINDS
OVERNIGHT...AND MOSTLY CLOUDY SKIES SHOULD HOLD TEMPERATURES
TWO OR THREE DEGREES ABOVE GUIDANCE VALUES FOR TONIGHT. SCATTERED
SHOWERS AND FEW STORMS ARE EXPECTED TO FORM THROUGHOUT THE DAY
WEDNESDAY AS BOUNDARY LAYER MOISTURE REMAINS AND SURFACE HEATING
GETS UNDERWAY. STRONG SURFACE CYCLOGENESIS IS EXPECTED LEE OF THE
MOUNTAINS ACROSS THE WESTERN ATLANTIC AS THE UPPER LEVEL JET
CONTINUES TO ADVANCE EAST. THE LOW WILL BRING A NORTHERLY WIND FLOW
AND DRIER AIR ACROSS THE REGION WEDNESDAY NIGHT AND THURSDAY.
BASED TEMPERATURE FORECAST ON COOLER GFS GUIDANCE.

&&

.EXTENDED...SURFACE RIDGE ALONG THE EASTERN CONUS WILL DOMINATE THE
FIRST HALF OF THE EXTENDED WITH DRY CONDITIONS. RIDGE BUILDS SOUTH
OVER THE EASTERN GULF OF MEXICO OVER THE WEEKEND BRINGING A RETURN TO
SOUTHERLY WINDS AND A SLIGHT CHANCE OF SHOWERS OR STORMS.

&&

.MARINE...A GENERALLY LIGHT TO MODERATE ONSHORE FLOW WILL PREVAIL
THROUGH WEDNESDAY. A WEAK FRONTAL BOUNDARY WILL PUSH THROUGH THE
COASTAL WATERS LATE WEDNESDAY NIGHT. THIS WILL PRODUCE A PERIOD OF
LIGHT OFFSHORE FLOW THROUGH THE LATER PART OF THE WEEK. SOUTHERLY
WIND FLOW REDEVELOPS THIS WEEKEND AS HIGH PRESSURE MOVES EAST OF
THE MARINE AREA.

&&

.FIRE...NO CONCERNS THROUGH THE NEAR TERM.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     73 84 67 83 / 40 30 05 05
PENSACOLA  73 83 68 83 / 60 30 05 05
DESTIN     74 79 71 81 / 60 30 05 05
EVERGREEN  70 81 61 83 / 70 40 05 05
WAYNESBORO 69 85 62 84 / 40 20 05 05
CAMDEN     69 82 63 84 / 70 30 05 05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

22
Hazardous weather outlook, Oct 19, 5:40 AM CDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
540 AM CDT TUE OCT 19 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191800-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
540 AM CDT TUE OCT 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A MOIST SOUTHERLY WIND FLOW AND UNSTABLE LOW LEVEL CONDITIONS...
COMBINED WITH THE APPROACHING FRONTAL BOUNDARY AT THE SURFACE AND
DIFFLUENT FLOW ALOFT...WILL ALLOW FOR THE DEVELOPMENT OF SHOWERS AND
STORMS TODAY.  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED ACROSS THE REGION TODAY AS THE FRONTAL BOUNDARY DROPS
SOUTH INTO NORTHERN MISSISSIPPI AND ALABAMA BY THIS EVENING.  WHILE
THE SHOWERS AND STORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA...
THEY WILL BE MOST NUMEROUS OVER INTERIOR SECTIONS OF SOUTHEAST
MISSISSIPPI AND SOUTHWEST ALABAMA.  PARTS OF THE FORECAST AREA HAVE
BEEN OUTLOOKED FOR A SLIGHT RISK OF SEVERE WEATHER THROUGH THIS
EVENING... ESPECIALLY ALONG AND NORTH OF ROUGHLY A LUVERNE...
MONROEVILLE...CHATOM...WAYNESBORO LINE.  WHILE THE CHANCES OF ANY
SEVERE WEATHER WILL BE MORE LIKELY OVER THE INTERIOR SECTIONS OF THE
AREA LISTED ABOVE...A FEW STRONGER STORMS WILL ALSO BE POSSIBLE
CLOSER TO THE COAST AS WELL.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED
TODAY...ESPECIALLY FOR THE INLAND COUNTIES OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
THROUGH SATURDAY.

In the hours before

Special weather statement, Oct 19, 3:47 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
347 PM CDT TUE OCT 19 2004

MSZ067-075-076-192115-
GREENE-PERRY-WAYNE-
347 PM CDT TUE OCT 19 2004

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH 866...

IN SOUTHEAST MISSISSIPPI...WAYNE...PERRY AND GREENE

TORNADO WATCH 866 REMAINS IN EFFECT FOR OTHER PORTIONS OF
MISSISSIPPI AND ALABAMA THROUGH 700 PM.
Special weather statement, Oct 19, 4:05 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
405 PM CDT TUE OCT 19 2004

ALZ057-058-192130-
BUTLER-CRENSHAW-
405 PM CDT TUE OCT 19 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BUTLER AND CRENSHAW
COUNTIES...

AT 403 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES NORTHWEST OF HONORAVILLE...AND MOVING EAST AT 25
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HONORAVILLE...SAVILLE...HIGHLAND HOME AND BRADLEYTON THROUGH 430 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Oct 19, 5:02 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
502 PM CDT TUE OCT 19 2004

ALZ054-192300-
WILCOX-
INCLUDING THE CITIES OF...CAMDEN...
502 PM CDT TUE OCT 19 2004

...A STRONG THUNDERSTORM IS BEING DETECTED MOVING INTO WILCOX
COUNTY...

AT 500 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES WEST OF ANNE MARIE...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LAMISON...YELLOW
BLUFF...PRAIRIE...CANTON BEND...MILLERS FERRY...CAMDEN AND BOYKIN
THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Oct 19, 5:58 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
558 PM CDT TUE OCT 19 2004

ALZ051-192330-
CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
558 PM CDT TUE OCT 19 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTH CHOCTAW
COUNTY...

AT 558 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LISMAN...AND MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
JACHIN...MT STERLING...ROBJOHN...CHOCTAW CITY...DEAS AND LAVACA
THROUGH 630 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, Oct 19, 6:14 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
614 PM CDT TUE OCT 19 2004

ALZ054-192345-
WILCOX-
INCLUDING THE CITIES OF...CAMDEN...
614 PM CDT TUE OCT 19 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WILCOX COUNTY...

AT 610 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR FATAMA...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DARLINGTON...CALEDONIA...ACKERVILLE...ALLENTON...RUTHVEN...PINE APPLE
AND SNOW HILL THROUGH 645 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Oct 19, 6:48 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
648 PM CDT TUE OCT 19 2004

ALZ057-058-200030-
BUTLER-CRENSHAW-
INCLUDING THE CITIES OF...LUVERNE...
648 PM CDT TUE OCT 19 2004

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER NORTH BUTLER AND
CRENSHAW COUNTIES...

AT 648 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEAST BUTLER COUNTY AND
MOVING INTO NORTHERN CRENSHAW.

THESE STORMS WERE MOVING TO THE EAST AND SOUTHEAST AT 20 TO 25 MPH
AND WILL AFFECT AREAS IN AND AROUND...SAVILLE...HIGHLAND
HOME...BRADLEYTON...LIVE OAK...RUTLEDGE...PATSBURG AND PETREY
THROUGH 730 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 7:30 PM CDTSevere Thunderstorm WarningMOBMonroe30 min
Oct 19, 7:53 PM CDTTornado WarningMOBConecuh22 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.